MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 2.7/3.5MM PL-D FIB PL 11H R 159MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 2.7/3.5MM PL-D FIB PL 11H R 159MM; PLATE, FIXATION, BONE
Model Number 72465411
Medical Device Problem Codes Malposition of Device (2616); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, after an attempt to position one (1) evos 2.7/3.5mm pl-d fib pl 11h r 159mm and fixate a fracture approximately mid shaft, when screws were placed distally and superiority, it caused the fracture to mal-reduce.It appears that the top third of the plate sits fairly off the fibula.No attempts were made to re-contour to make it fit better.The procedure was resumed, after a significant delay, with double stacking 2 synthes 1/3 tubular 11 hole plates.No further complications were reported.
 
Additional Manufacturer Narrative
D4: lot# and expiration date, h4: device manufacture date and h3: the sample is under evaluation by manufacturing site.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed some scratches on the plate.The visual also reveals the plate is bent.The visual did not reveal a fracture.A review made by the quality engineering team revealed that the feature of contour gap could have potentially caused the plate not to sit on the fibula as intended.This feature was assessed and found to be out of specification.According to the surgical technique, the surgeon has the ability to adjust minor plate bending using the bending iron; however, the complaint states that there were no attempts to re-contour the plate to make the plate fit better.After a further complaint analysis it was determined that the occurrence was maintained within the expected.We will continue to monitor additional occurrences.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.Therefore, without supporting documentation a thorough medical investigation could not be rendered nor could a definitive root cause of the reported failure be determined.Therefore, the impact to the patient beyond that which has already been reported cannot be confirmed nor concluded.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for evos plating system revealed that it is the surgeon¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.Also, it is extremely important to select the appropriate size and type components.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both, this has been identified as warnings.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 2.7/3.5MM PL-D FIB PL 11H R 159MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16829915
Report Number1020279-2023-00930
Device Sequence Number1821258
Product Code HRS
UDI-Device Identifier00885556648643
UDI-Public00885556648643
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K210837
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number72465411
Device Catalogue Number72465411
Device Lot Number19JM02019
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2023
Supplement Date Received by Manufacturer05/10/2023
07/07/2023
Initial Report FDA Received Date04/28/2023
Supplement Report FDA Received Date05/17/2023
07/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/04/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown